Statin discontinuation tied to higher CV event incidence
Individuals who continued statin treatment following an adverse reaction had a lower incidence of cardiovascular (CV) events or death up to four years later, a recent study found.
“[P]atients who continued to receive statin prescriptions had a 10 to 20 percent lower incidence of both [CV] events and death from any cause,” said the researchers.
Researchers of this retrospective cohort study obtained data of patients aged ≥18 years (n=28,266) with an adverse reaction (presumed due to a statin) occurring between 2000 and 2011 who attended primary care clinics affiliated with two hospitals in Boston, Massachusetts, US. Of these, 70.7 percent (n=19,989) continued to receive statin prescriptions over 12 months following adverse event incidence.
The most common adverse events were myalgia or myopathy (24.6 percent) and other musculoskeletal and connective tissue disorders (17.8 percent).
Four years after the adverse event, patients who continued to receive statin prescriptions had a lower incidence of CV events (myocardial infarction [MI] or stroke) or death compared with those who discontinued statin treatment (12.2 percent vs 13.9 percent, difference 1.7 percent; hazard ratio [HR], 0.87; p<0.001). [Ann Intern Med 2017;doi:10.7326/M16-0838]
Incidence of CV events or death was also lower in a subgroup analysis of 7,604 patients who were prescribed a different statin after experiencing an adverse event (11.9 percent vs 14.5 percent; HR, 0.90; p=0.024).
Incidence of MI, stroke, and death was not affected by a history of coronary artery disease, stroke, or diabetes, or dose intensity.
The authors acknowledged that it could not be conclusively determined that the patients took the statins as the data were derived from prescriptions. Furthermore, the retrospective study did not allow for determination of causation.
According to Dr Steven Nissen, a cardiologist at the Cleveland Clinic in Ohio, US, statin consumption is more intermittent than continuous among many patients, one reason for which being the “bad reputation” statins have earned in the public eye, “a phenomenon driven largely by proliferation on the internet of bizarre and unscientific but seemingly persuasive criticism of these drugs”, he said in a commentary. [Ann Intern Med 2017;doi:10.7326/M17-1566]
“Passive acceptance of harmful pseudoscience is not an option. We must work together to educate the public … [and] take the time to explain to our patients that discontinuing statin treatment may be a life-threatening mistake,” he said, on the role of physicians in combatting this problem.
According to Adjunct Assistant Professor Jack Tan, a senior consultant cardiologist at the National Heart Centre Singapore, statin discontinuation is a common problem locally, most often due to adverse effects or misplaced perceptions of statin-induced harm.
Primary care physicians can do their bit by frequently reminding and educating patients on the benefits of CV disease prevention, dispelling unfounded fears, and encouraging compliance, particularly when the patients are feeling well, he said.
However, the researchers cautioned that some patients, such as those with low CV risk, may not benefit from continuing statins after an adverse effect.
“Providers should follow a patient-centred approach and engage in a balanced discussion with patients about the risks and benefits of continuing this therapy,” they said, recommending that future studies focus on identifying the CV risk threshold below which the harms of statin continuation would outweigh the benefits.